Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



On Hitchin's connection

Authors: Bert van Geemen and Aise Johan de Jong
Journal: J. Amer. Math. Soc. 11 (1998), 189-228
MSC (1991): Primary 14H60, 53C05; Secondary 20F36, 32G15, 14D20
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The aim of the paper is to give an explicit expression for Hitchin's connection in the case of stable rank 2 bundles on genus 2 curves. Some general theory (in the algebraic geometric setting) concerning heat operators is developed. In particular the notion of compatibility of a heat operator with respect to a closed subvariety is introduced. This is used to compare the heat operator in the nonabelian rank 2 genus 2 case to the abelian heat operator (on theta functions) for abelian surfaces. This relation allows one to perform the computation; the resulting differential equations are similar to the Knizhnik-Zalmolodshikov equations.

References [Enhancements On Off] (What's this?)

  • [BM] J.-L. Brylinski and D. McLaughlin, Holomorphic Quantization and Unitary Representations of the Teichmüller group, in: Lie Theory and Geometry (ed. J.-L. Brylinski et al.), Birkhäuser PM 123 (1994). MR 97d:32041
  • [D] P. Deligne, Equations Différentielles à Points Singuliers Réguliers, Springer LNM 163. MR 54:5232
  • [DO] I. Dolgachev and D. Ortland, Point sets in projective spaces and theta functions, Astérisque 165 (1988). MR 90i:14009
  • [DR] U. V. Desale and S. Ramanan, Classification of vector bundles of rank 2 on hyperelliptic curves, Invent. Math. 38 (1976) 161-185. MR 55:2906
  • [FH] W. Fulton and J. Harris, Representation Theory, GTM 129, Springer (1991). MR 93a:20069
  • [vG] B. van Geemen, Schottky-Jung relations and vector bundles on hyperelliptic curves, Math. Ann. 281 (1988) 431-449. MR 89f:14046
  • [vGP] B. van Geemen and E. Previato, On the Hitchin system, Duke Math. J. 85 (1996) 659-683. CMP 97:05
  • [Ha] J. Harris, Algebraic Geometry, GTM 133, Springer (1992). MR 93j:14001
  • [Hi] N. Hitchin, Flat Connections and Geometric Quantization, Comm. Math. Phys. 131 (1990), 347-380. MR 91g:32022
  • [Ka] C. Kassel, Quantum Groups, GTM 155, Springer (1995). MR 96e:17041
  • [K1] T. Kohno, Linear representations of braid groups and classical Yang-Baxter equations, in: Braids, Contemp. Math. 78, (editors: J.S. Birman and A. Libgober), AMS (1988). MR 90h:20056
  • [K2] T. Kohno, Topological invariants for 3-manifolds using representations of mapping class groups I, Topology, 31 (1992) 203-230. MR 94c:57031
  • [M] D. Mumford, Tata Lectures on Theta II, Progress in Math. 43, Birkhäuser. MR 86b:14017
  • [MS] G. Moore and N. Seiberg, Classical and quantum conformal field theory, Comm. Math. Phys. 123 (1989) 177-254. MR 90e:81216
  • [NR] M. S. Narasimhan and S. Ramanan, Moduli of vector bundles on a compact Riemann surface, Ann. of Math. 89 (1969) 19-51. MR 39:3518
  • [Si] C. Simpson, Higgs bundles and local systems, Publications Mathematiques I.H.E.S. 75 (1992), 5-95. MR 94d:32027
  • [W] G. E. Welters, Polarized abelian varieties and the heat equations, Comp. Math. 49 (1983) 173-194. MR 85f:14045
  • [Wr] G. Wright, The Reshetikhin-Turaev representation of the mapping class group, Journal of Knot Th. and Its Ram. 3 (1994) 547-574. MR 95k:57028

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 14H60, 53C05, 20F36, 32G15, 14D20

Retrieve articles in all journals with MSC (1991): 14H60, 53C05, 20F36, 32G15, 14D20

Additional Information

Bert van Geemen
Affiliation: Dipartimento di Matematica, Università di Torino, Via Carlo Alberto 10, 10123 Torino, Italy

Aise Johan de Jong
Affiliation: Department of Mathematics, Princeton University, Fine Hall – Washington Road, Princeton, New Jersey 08544-1000
Email: dejong@math.Princeton.EDU

Keywords: Hitchin's connection, moduli of vector bundles, heat equations, heat operators
Received by editor(s): January 16, 1997
Received by editor(s) in revised form: September 4, 1997
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society